Alert archive / Maine / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 5, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Jun 1, 2017, 2:17 PM EDT for Aroostook County, Penobscot County, Maine. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 1, 2017, 2:17 PM EDT (18:17 UTC)
- Expired
- Jun 1, 2017, 3:00 PM EDT
- In force
- 43 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Aroostook County, ME, Penobscot County, ME
The radar
The Caribou radar (KCBW), 47 km from the middle of the area, began a volume at 18:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 6.3 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 738 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
685
WUUS51 KCAR 011817
SVRCAR
MEC003-019-011900-
/O.NEW.KCAR.SV.W.0005.170601T1817Z-170601T1900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Caribou ME
217 PM EDT THU JUN 1 2017
The National Weather Service in Caribou Maine has issued a
* Severe Thunderstorm Warning for...
East central Aroostook County in northern Maine...
Northern Penobscot County in east central Maine...
* Until 300 PM EDT
* At 216 PM EDT, a severe thunderstorm was located 8 miles southeast
of Oxbow, or 22 miles north of Patten, moving northeast at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines.
* Locations impacted include...
Mars Hill, Easton, Bridgewater, Dudley Township, Scopan,
Monticello, Blaine, Westfield, Saint Croix, Number Nine Mountain
and Webbertown.
This includes US Highway 1 between Bridgewater and Mars Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4620 6847 4637 6847 4666 6779 4637 6779
TIME...MOT...LOC 1816Z 240DEG 49KT 4631 6838
HAIL...1.00IN
WIND...60MPH
$$
BloomerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 12:27 PM EDT, 1 hour 50 minutes earlier.
Area forecast discussion, Jun 1, 12:27 PM EDT, 1 hour 50 minutes before
Area Forecast Discussion National Weather Service Caribou ME 1227 PM EDT Thu Jun 1 2017 .SYNOPSIS... A cold front moves through today with thunderstorms. Low pressure over the Canadian Maritimes Friday into the weekend brings northwest flow with a chance of showers. && .NEAR TERM /THROUGH TONIGHT/... 1225 PM update...Showers and thunderstorms are now developing out ahead of the approaching cold front, mainly stretching from Billy-Jack Depot southward through Somerset County. Much of the area from southeastern Aroostook County through southern Piscataquis down to the coast has seen plenty of sunshine today, and CAPEs of 500+ J/kg are now evident. Low freezing levels will allow any stronger storms to produce hail, some of which may be severe. Strong winds can't be ruled out either, particularly if we can get a line of storms to set up. SPC has upgraded their Day 1 outlook to slight for those areas that have seen sunshine today. Have updated our forecast to include the mention of large hail and damaging winds in the slight risk/sunny region. Also adjusted temperatures up a bit as many areas are near previously forecasted highs. Otherwise, the forecast is in good shape. Previous Discussion... Looking at strong storms today with possibly an isolated severe storm. Storms will be forming along a cold front moving through from northwest to southeast, moving through the North Woods midday and to Downeast late afternoon into early evening. Only modest CAPE, but pretty good upper level dynamics with a potent upper level low just off to the northwest. Also, steep lapse rates and decent shear. Air aloft is quite cool, and any cells that form have the potential for small to perhaps very locally marginally severe hail. Gusty winds also a threat. Best shot at the stronger storms is from Southern Aroostook south to Interior Downeast. Areas of fog this morning expected to lift into a stratus deck, with the stratus deck breaking up as the cold front moves through. Partly to mostly cloudy tonight and cooler with isolated showers. Expect much less low clouds and fog than previous nights due to offshore flow and a cooler, drier airmass. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... Low pressure at the surface and aloft will remain to the north of the state for both Friday and Saturday. Will will result in mostly cloudy conditions across the forecast area. Showers are expected, mostly in northern areas through the day Saturday. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... High pressure is expected to build in from the west Saturday Night and crest over the region Sunday. The will weaken so only partial clearing is expected for Saturday into Sunday. Another area of low pressure will approach from the west Sunday and pass to the south of the state during Monday and Tuesday. Rain from this low is will possibly reach the region but best chance for rain Monday and Tuesday will be in coastal sections closest to the track of the low. High pressure will then build in from the west again Wednesday. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... NEAR TERM: Generally IFR/LIFR early this morning, although a few holes of VFR around KPQI and KCAR and over parts of the Central Highlands. Tough call as to how much the low clouds lift as we head through the morning before the cold front moves through. Overall feel that most areas will gradually improve to MVFR late morning, then to VFR in the mid to late afternoon after the cold front moves through with a round of showers and storms. Some storms today could be strong to possibly severe with gusty winds and hail. Best shot at the stronger storms is from Southern Aroostook south to Interior Downeast. Generally VFR tonight, although some MVFR ceilings possible over far Northern Maine. SHORT TERM: MVFR Conditions are possible Friday into Sunday. VFR conditions are expected Monday north with MVFR conditions possible KBGR and KBHB. && .MARINE... NEAR TERM: Southwest winds 10 to 15 knots today becoming west tonight as a cold front passes. Seas generally 2 to 4 feet. SHORT TERM: For wind speed have used a 50/50 blend of the NAM and GFS to initialize the grids then lower wind speed by 10 percent due to cold sea surface temperature. For Waves: A southwesterly wind wave is expected to be the primary wave system Friday through the weekend. Will use the Nearshore prediction system for wave heights. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...None. MARINE...None. && Near Term...Foisy Short Term...Mignone Long Term...Mignone Aviation...Foisy/Mignone Marine...Foisy/Mignone
Hazardous weather outlook, Jun 1, 12:22 PM EDT, 1 hour 55 minutes before
Hazardous Weather Outlook National Weather Service Caribou ME 1222 PM EDT Thu Jun 1 2017 MEZ001>006-010-011-015>017-029>032-021630- Northwest Aroostook-Northeast Aroostook-Northern Somerset- Northern Piscataquis-Northern Penobscot-Southeast Aroostook- Central Piscataquis-Central Penobscot-Southern Penobscot- Interior Hancock-Central Washington-Coastal Hancock- Coastal Washington-Southern Piscataquis-Northern Washington- 1222 PM EDT Thu Jun 1 2017 This Hazardous Weather Outlook is for Coastal DownEast Maine...East Central Maine...Eastern Maine...Far Northern Maine...Interior DownEast Maine...North Central Maine...Northern Maine and West Central Maine. .DAY ONE...This Afternoon and Tonight. A cold front will cross the area today. Showers and thunderstorms are expected along the front. Storms will have the potential to produce damaging winds and large hail this afternoon mainly from Southern Aroostook south to Interior Downeast. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ050>052-021630- Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 1222 PM EDT Thu Jun 1 2017 This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 3:03 PM EDT | Special Weather Statement | CAR | Penobscot | 27 min |
| Jun 1, 3:23 PM EDT | Special Weather Statement | CAR | 37 min | |
| Jun 1, 4:01 PM EDT | Special Weather Statement | CAR | 29 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.